Wyoming, 2012High Wind in Wyoming, January 5, 2012
January 5, 2012 · NWS CYS · 2 events in 2 counties and zones
A tight pressure gradient produced a brief period of strong gap winds for the Elk Mountain and Bordeaux areas.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tight pressure gradient produced a brief period of strong gap winds for the Elk Mountain and Bordeaux areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 5, 10:55 AM MST, 50 minutes earlier.
Area forecast discussion, Jan 5, 10:55 AM MST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1055 AM MST THU JAN 5 2012
.AVIATION...18Z TAFS. VFR...WITH PERIODS OF SCATTERED TO BROKEN
CLOUDS AT OR ABOVE 12 THOUSAND FEET AGL. THROUGH 00Z...WEST
TO SOUTHWEST WINDS 15 TO 30 MPH WITH GUSTS TO 40 MPH...WITH LOCALLY
STRONGER WINDS AT BORDEAUX...WHITAKER...VEDAUWOO AND ARLINGTON.
RUBIN
&&
.PREV DISCUSSION... /ISSUED 931 AM MST THU JAN 5 2012/
DISCUSSION...PREVIOUS FORECAST ON TRACK AND ONLY MINOR CHANGES WERE
MADE IN A RECENT UPDATE TO THE FIRST PERIOD. TEMPERATURES WILL BE
WELL ABOVE NORMAL TODAY WITH NEAR RECORD HIGHS POSSIBLE IN MANY
LOCATIONS. READINGS WERE RUNNING ABOVE THOSE OF WEDNESDAY AT THIS
TIME AND THE AREA 12Z 700 MB TEMPERATURES WERE AT 5C. SO HAVE
BUMPED UP TEMPERATURES A BIT FOR TODAY AND EXPANDED THE AREAS OF
RECORD HIGHS. WINDS WILL CONTINUE TO GUST BETWEEN 40 AND 50 MPH AT
PLACES LIKE KBRX AND KARL TODAY...WITH MODELS INDICATING WINDS
GRADUALLY DECREASING AS THE DAY GOES ON.
PREVIOUS DISCUSSION.../ISSUED AT 422 AM MST THU JAN 5 2012/...
AVIATION...12Z TAFS
NO WEATHER RELATED IMPACTS TO AVIATION INTERESTS THE NEXT 24 HOURS
AS HIGH PRESSURE REMAINS IN PLACE ACROSS SOUTHEAST WYOMING. VFR
CONDITIONS EXPECTED THROUGHOUT THE AREA.
CLAYCOMB
PREV DISCUSSION... /ISSUED 211 AM MST THU JAN 5 2012/
SHORT TERM...TODAY THROUGH SATURDAY NIGHT...
ONE MORE MILD TO UNSEASONABLY WARM DAY ACROSS THE CWA TODAY WITH
THE WARMEST TEMPERATURES OVER THE EASTERN PLAINS WHERE A FEW
RECORDS MAY FALL ONCE AGAIN. THIS IN RESPONSE TO PLENTY OF
SUNSHINE AND DOWNSLOPE WINDS UNDER A WEAKENING UPPER RIDGE.
CHANGES THEN BEGIN TO OCCUR THIS AFTERNOON AND TONIGHT AS A COLD
FRONT WILL MOVE ACROSS THE CWA AHEAD OF AN UPPER TROF THAT WILL
SWEEP ACROSS THE NORTHERN ROCKYS INTO THE NORTHERN PLAINS BY
FRIDAY MORNING. PASSAGE OF THESE SYSTEMS SHOULD BE DRY OVERALL
WITH SCANT MOISTURE OVER THE REGION. MUCH COOLER CONDITIONS FRIDAY
AS SFC HIGH MOVES ACROSS THE AREA WITH RATHER BROAD AND LOW
AMPLITUDE CYCLONIC FLOW ACROSS THE NORTHERN PART OF THE COUNTRY.
NEXT UPPER SHORTWAVE...SOMEWHAT STRONGER...WILL WILL DROP SE
ACROSS THE NORTHERN ROCKYS FRIDAY NIGHT INTO SATURDAY BRINGING A
REINFORCING PUSH OF COOLER AIR FOR SATURDAY AND SATURDAY NIGHT. IN
ADDITION A BETTER UPSLOPE PATTERN SHOULD ALLOW FOR SOME AREAS OF
LIGHT SNOW TO DEVELOP AND MOVE ACROSS MAINLY SOUTHERN PORTIONS OF
THE CWA SATURDAY AFTERNOON AND NIGHT. LATEST NAM MORE ROBUST WITH
PCPN BUT STILL ON THE LIGHT SIDE OVERALL.
LONG TERM...SUNDAY THROUGH THURSDAY
PRETTY QUIET CONDITIONS WEATHER WISE IN THE LONG TERM. HAVE A DRY
COLD FRONTAL PASSAGE TUESDAY AFTERNOON THAT WILL INCREASE WINDS
OUT AHEAD OF IT. 700MB WINDS INCREASE TO AROUND 50KTS AND THE
CRAIG TO CASPER HEIGHT GRADIENT RIGHT AROUND 60MTRS. WINDS RELAX
FAIRLY QUICKLY AFTER FROPA AND 700MB TEMPERATURES FALL FAIRLY
QUICKLY FROM +4C TUESDAY MORNING TO -8C TUESDAY EVENING. PROBABLY
HAVE OUR HIGH TEMPERATURES EARLY IN THE DAY WITH FALLING
TEMPERATURES THROUGH THE AFTERNOON. ECMWF PAINTS SOME QPF BEHIND
THIS FRONTAL SYSTEM TUESDAY NIGHT INTO WEDNESDAY. BUT IT LOOKS TO
BE MAINLY NORTH OF THE CWA. CONTINUED SLIGHT CHANCE POPS DURING
THIS TIME FRAME INTO WEDNESDAY AFTERNOON...THOUGH MAINLY THE NORTH
FACING MOUNTAIN SLOPES WILL MOST LIKELY BE THE ONLY PLACES SEEING
MEASURABLE SNOWFALL.
FIRE WEATHER...
NO SIGNIFICANT CONCERNS OVERALL THROUGH THE WEEKEND. WARM AND DRY
WEATHER THIS AFTERNOON MAY COMBINE WITH SOME BREEZINESS OVER FAR
SE WYOMING INTO THE SOUTHERN NEBRASKA PANHANDLE TO PRODUCE SOME
BRIEF NEAR CRITICAL CONDITIONS WITH RATHER LOW MINIMUM RELATIVE
HUMIDITIES. SFC COLD FRONT WILL MOVE ACROSS THE DISTRICTS THIS
AFTERNOON AND EVENING BRINGING MUCH COOLER AIR FOR FRIDAY THROUGH
THE WEEKEND. BEST CHANCE FOR SOME LIGHT SNOWS EXPECTED TOWARDS
SATURDAY NIGHT...MAINLY OVER SOUTHERN DISTRICTS.
HYDROLOGY...WITH VERY WARM TEMPERATURES CONTINUING THROUGH TOMORROW
ACROSS THE REGION...SNOW MELT AND BREAK UP OF ICE IS LIKELY IN
STREAMS AND RIVERS IN THE LOWER ELEVATIONS OF CARBON AND ALBANY
COUNTIES. THIS WILL HEIGHTEN THE RISK FOR ICE JAMS AND RISES IN
WATER LEVELS...ESPECIALLY IN THE UPPER NORTH PLATTE...LARAMIE...AND
LITTLE SNAKE RIVERS. RIVER LEVELS ARE CURRENTLY WELL BELOW FLOOD
STAGE...BUT WILL MONITOR SITUATION CLOSELY THROUGH THE END OF THE
WEEK FOR ANY SIGNIFICANT INCREASES IN WATER LEVELS.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&
SHORT TERM/FIRE WEATHER...RE
LONG TERM/AVIATION...CLAYCOMB
UPDATE...WEILAND
Hazardous weather outlook, Jan 5, 5:10 AM MST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
510 AM MST THU JAN 5 2012
NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>119-
061145-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-EAST PLATTE COUNTY-
GOSHEN COUNTY-CENTRAL CARBON COUNTY-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
510 AM MST THU JAN 5 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A LOW PRESSURE SYSTEM WILL MOVE BY THE REGION SATURDAY NIGHT AND
COULD BRING SOME LIGHT SNOW TO MAINLY SOUTHERN PORTIONS OF THE
AREA AT THAT TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WYZ106-110-061145-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
NORTH SNOWY RANGE FOOTHILLS-
510 AM MST THU JAN 5 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
LOCALLY GUSTY WINDS ARE EXPECTED MAINLY THIS MORNING INTO EARLY
THIS AFTERNOON. SOME GUSTS AROUND 45 MPH ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A LOW PRESSURE SYSTEM WILL MOVE BY THE REGION SATURDAY NIGHT AND
COULD BRING SOME LIGHT SNOW TO THE AREA AT THAT TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Special weather statement, Jan 5, 5:52 AM MST, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
552 AM MST THU JAN 5 2012
WYZ106-051600-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
INCLUDING THE CITY OF...BORDEAUX
552 AM MST THU JAN 5 2012
...GUSTY WINDS TO CONTINUE THROUGH 9 AM THIS MORNING
NEAR BORDEAUX...
SUSTAINED WEST TO SOUTHWEST WINDS 35 TO 45 MPH WITH GUSTS AS HIGH
AS 55 MPH WILL OCCUR IN SOUTHWEST PLATTE COUNTY THROUGH 9
AM...ESPECIALLY NEAR THE BORDEAUX EXIT ALONG INTERSTATE 25.
THE WYOMING DEPARTMENT OF TRANSPORTATION ADVISES NO LIGHT TRAILER
TRAFFIC BETWEEN CHEYENNE AND WHEATLAND DUE TO WIND SPEEDS ABOVE 50 MPH.
THESE WINDS MAY CAUSE LOSS OF VEHICLE CONTROL OR A BLOW OVER TO
HIGH PROFILE VEHICLES TRAVELING EMPTY OR WITH A LIGHT LOAD.
DRIVERS OF SUCH VEHICLES ARE ADVISED TO DELAY TRAVEL.
Special weather statement, Jan 5, 9:58 AM MST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
958 AM MST THU JAN 5 2012
WYZ106-052030-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
INCLUDING THE CITY OF...BORDEAUX
958 AM MST THU JAN 5 2012
...STRONG WINDS WILL CONTINUE THROUGH THE EARLY AFTERNOON BETWEEN
CHUGWATER AND WHEATLAND...
SUSTAINED WEST TO SOUTHWEST WINDS 35 TO 45 MPH WITH GUSTS AS HIGH
AS 55 MPH WILL CONTINUE IN SOUTHWEST PLATTE COUNTY THROUGH THE EARLY
AFTERNOON...ESPECIALLY NEAR THE BORDEAUX EXIT ALONG INTERSTATE 25.
AT 940 AM...WIND GUSTS AT BORDEAUX WERE AT 54 MPH.
THE WYOMING DEPARTMENT OF TRANSPORTATION ADVISES NO LIGHT TRAILER
TRAFFIC BETWEEN CHEYENNE AND WHEATLAND DUE TO WIND SPEEDS ABOVE 50
MPH. THESE WINDS MAY CAUSE LOSS OF VEHICLE CONTROL OR A BLOW OVER
TO HIGH PROFILE VEHICLES TRAVELING EMPTY OR WITH A LIGHT LOAD.
DRIVERS OF SUCH VEHICLES ARE ADVISED TO DELAY TRAVEL.
WEILAND
High Wind, North Snowy Range Foothills
- When
- January 5, 11:45 AM MST to 1:20 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT site at Halleck Ridge near Elk Mountain measured sustained winds of 40 mph or greater.
High Wind, Central Laramie Range and Southwest Platte County
- When
- January 5, 12:15 PM MST to 12:25 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
The WYDOT site at Bordeaux measured winds of 58 mph or greater, with a peak gust of 63 mph at 05/1215L.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355130, 355129.